Log in
Asthma UK community forum
11,921 members17,955 posts

Is it my son's asthma inhalers making his teeth bad.

Hi, don't know if this is the right place to post this but I thought with it been about inhalers.

My son Ethan is 11 has asthma and has to take ventolin and symbicort,

I have 4 son's they all have asthma my other 3 son's only use ventolin they don't need preventer but ethan asthma is worse.

Recently his teeth have been getting really bad since getting his second 2nd set.

They come back and lots of them didn't come back straight at all some are crossing each other and alot of them are rotting a little bit and he has been given a retainer to use untill he can get his braces we were told it could take a while for him to get them and he has had to also have a few teeth removed.

My other 3 son's have really nice white straight teeth with no problems and none removed but they have always taken there inhalers through a spacer.

But ethan has used symbicort and ventolin since been diagnosed at the age of 10.

I know his teeth not been straight probably had nothing to do with this because they have been like it before he was diagnosed with asthma but they started rotting and needing to be removed since he had had asthma

They all go to the dentist regularly for there teeth to be checked they have been going since they have all had teeth they also brush them twice a day. I feel bad that they have got like that for him.

The dentist said that his inhaler could of done this so I took him to the doctor and the doctor wasn't sure why they have gone like it I asked if he could change the inhaler to somethings like fostair or seretide he can use then through a spacer but the doctor said if symbicort is helping then it doesn't need to be changed and others won't help.

Could it be the symbicort inhaler doing this as it may be going onto his teeth and not all into his lungs or could it be something else.

Has anyone had this problem with their kids.

Thanks

9 Replies
oldestnewest

My younger son (now an adult) developed asthma aged three and was put on a steroid inhaler just before his fourth birthday. He used it on a daily basis right through his school years. Now aged twenty five he still doesn’t have a filling in his mouth. It’s true he has never been on symbicort, he was put on flixotide, but flixotide is still a steroid inhaler. I don’t recall our dentist of the time ever mentioning that steroid inhalers could cause problems with teeth.

There is one observation I will make: if the symbicort wasn’t going to his lungs he would be having problems with his asthma. From what your doctor said about the symbicort helping I suspect that isn’t the case.

Does your son rinse his mouth out after using his inhaler. This is recommended for all users of steroid inhalers, though I believe this is more usually suggested to help prevent oral thrush.

This must be very difficult for both you and him; I do hope the cause is identified soon and that things then begin to improve.

1 like
Reply

I have had asthma all my life. True, we didn't have steroid inhalers when I was young but I have had different ones since I was a teen. I have been on Symbicort for about 7 years. My teeth are fine. I think some people are more likely to have problems than others. My husband has bad teeth. Of our two kids, our daughter has trouble with her teeth. Two baby teeth have rotted. So far, her adult teeth are ok, but I do worry about them. My son's teeth are fine, if a bit crooked. I think a lot of it is genetics but we still fight to try to keep my daughter's teeth healthy.

1 like
Reply

Thanks for replys, he uses rinsed his mouth out all the time, so I don't know what it is.

2 likes
Reply

I have lifelong Severe Asthma., and had very bad teeth. I was told that as a child (40+ years ago) I was given an antibiotic which damages the enamel in your teeth, if given to children. I can't remember the name, but the medical profession are well aware, and more careful nowadays.

1 like
Reply

Thank you, I will have to try and find that out.

1 like
Reply

Rinsing or better brushing teeth after inhaling is helpful. They do increase gastric acidity so it could be that which is a problem. Better ask the respiratory team though.

Hope you get an answer.

Reply

Hi thank you for your reply, I also hope I get a good answer.

Reply

I also doubt if it is anything to do with the inhalers, but your GP can perfectly easily change the prescription to one which can be taken using a spacer - mine did when I kept getting sore throats. There are so many different medications nowadays. If you really think it will help, keep pestering!

Reply

Hi, yeah going to ask again if they can change it.

Thank you

Reply

You may also like...